NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 16, 2014
Switching from Lexapro to Remeron
I suffer from anxiety/ocd/depression. I have been on Lexapro 10 MG for approximately 1 year. Recently I have had an increase in my anxiety levels and my doctor increased my Lexapro to 20 MG. That was one week ago. The side effects of the increase (vivid dreams/nightmares and lack of libido/erectile issues) were too much to handle. So we decided to switch to Remeron which has less side effects. My doctor says because both work on Serotonin i shouldn`t have any problem stoppping the Lexapro and starting the Remeron without any withdrawals from the Lexapro. Is this true? Should i expect withdrawal symptoms from stopping the Lexapro cold turkey?
Your physician is likely to be correct, but I usually consider a more conservative measure of tapering the Lexapro (possible over a week period) while you initiate the Remeron if your clinical condition can allow for this slower process. This decreases any potential difficulties.
Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University